Alert archive / Louisiana / Tornado Warnings in 2008
Tornado Warning 26, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Feb 17, 2008, 3:38 AM CST for Saint Helena Parish, Tangipahoa Parish, Louisiana. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 17, 2008, 3:38 AM CST (09:38 UTC)
- Expired
- Feb 17, 2008, 4:15 AM CST
- In force
- 37 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties Saint Helena Parish, LA, Tangipahoa Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 17, 3:42 AM CST | TORNADO | 5 Ssw Greensburg, LA | TREES AND POWER LINES DOWN NEAR HIGHWAY 449 AND ROHNER RD...PUBLIC REPORTED TORNADO TOUCHDOWN |
| Feb 17, 3:55 AM CST | TORNADO 1 | 2 N Roseland, LA | NUMEROUS LARGE PINE TREES SNAPPED IN HALF. MANY LARGE PINE TREES UPROOTED. ONE HOME HAD ROOF DAMAGE. |
| Feb 17, 4:00 AM CST | TSTM WND DMG | Roseland, LA | CAMPER TRAILER HIT IN ROSELAND...TREES AND POWER LINES DOWN. EVENT CHANGED FROM TORNADO TO TSTM WIND DAMAGE. |
| Feb 17, 4:00 AM CST | TORNADO | Roseland, LA | CAMPER TRAILER HIT IN ROSELAND...TREES AND POWER LINES DOWN...POSSIBLE TORNADO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 11:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Feb 17, 2:45 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 170937
TORLIX
LAC091-105-171015-
/O.NEW.KLIX.TO.W.0026.080217T0938Z-080217T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
338 AM CST SUN FEB 17 2008
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN ST. HELENA PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF GREENSBURG...
NORTHWESTERN TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 415 AM CST
* AT 336 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
SOUTHWEST OF GREENSBURG...MOVING NORTHEAST AT 55 MPH.
* THE TORNADO WILL BE NEAR...
7 MILES NORTHWEST OF ROSELAND BY 345 AM CST...
KENTWOOD BY 355 AM CST...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3083 9037 3064 9072 3065 9074 3078 9085
3079 9084 3101 9044
TIME...MOT...LOC 0938Z 234DEG 50KT 3077 9070
$$2 follow-up statements
000
WWUS54 KLIX 170956
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
356 AM CST SUN FEB 17 2008
LAC091-105-171015-
/O.CON.KLIX.TO.W.0026.000000T0000Z-080217T1015Z/
TANGIPAHOA LA-ST. HELENA LA-
356 AM CST SUN FEB 17 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 AM CST FOR SOUTHERN
ST. HELENA AND NORTHWESTERN TANGIPAHOA PARISHES...
AT 353 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR ROSELAND...MOVING
NORTHEAST AT 70 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
LAT...LON 3083 9037 3064 9072 3065 9074 3078 9085
3079 9084 3101 9044
TIME...MOT...LOC 0956Z 231DEG 61KT 3083 9049
$$000
WWUS54 KLIX 171024
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
423 AM CST SUN FEB 17 2008
LAC091-105-171033-
/O.EXP.KLIX.TO.W.0026.000000T0000Z-080217T1015Z/
TANGIPAHOA LA-ST. HELENA LA-
423 AM CST SUN FEB 17 2008
...THE TORNADO WARNING FOR SOUTHERN ST. HELENA AND NORTHWESTERN
TANGIPAHOA PARISHES HAS EXPIRED...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST SUNDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
THE STORM THAT PRODUCED A TORNADO HAS NOW MOVED OUT OF TANGIPAHOA
PARISH AND IS NEAR MOUNT HERMAN IN NORTHWEST WASHINGTON PARISH.
LAT...LON 3083 9037 3064 9072 3065 9074 3078 9085
3079 9084 3101 9044
TIME...MOT...LOC 0956Z 231DEG 61KT 3083 9049
$$
24What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 17, 3:03 AM CST, 35 minutes earlier.
Area forecast discussion, Feb 17, 3:03 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
303 AM CST SUN FEB 17 2008
.UPDATE...
ISSUED A QUICK UPDATE WITH THE ISSUANCE OF TORNADO WATCH NUMBER 61 FOR
MOST OF THE FORECAST AREA. REGULAR DISCUSSION TO FOLLOW.
&&
.PREV DISCUSSION... /ISSUED 423 PM CST SAT FEB 16 2008/
SHORT TERM...
FORECAST WILL CONTINUE TO REFLECT THE LIKELIHOOD OF THUNDERSTORMS
OVERNIGHT AS VIGOROUS UPPER LEVEL SYSTEM MOVES ACROSS TEXAS THEN
TURNS NORTHEAST TOWARDS ST LOUIS MISSOURI BY SUNDAY LATE MORNING.
THIS SHOULD EJECT A SURFACE BASED SQUALL LINE ALONG WITH DISCRETE
SUPERCELLS IN THE WARM SECTOR THAT HAS BEEN SLOWLY ADVECTING NORTH
AND EAST THROUGHOUT THE DAY. PLEASE REFER TO SEVERE WEATHER
SECTION BELOW...HAZARDOUS WEATHER UPDATE ISSUED EARLIER AND STORM
PREDICTION CENTER GRAPHICS FOR MORE DETAILS. THE COLD FRONT WILL
END SEVERE THREAT SUNDAY MORNING WITH WESTERLY WINDS PROVIDING DRY
AIRMASS FOR WARMTH SUNDAY AFTERNOON. COLD AIR ADVECTION KICKS IN
LATER SUNDAY AND PARTICULARLY MONDAY.
LONG TERM...
FAIR WEATHER EXPECTED MONDAY NIGHT WITH STEADY WARMING TREND
AFTER A VERY COLD...FROST/FREEZE MORNING TUESDAY. THERE WILL BE A
RENEWED THREAT FOR SEVERE THUNDERSTORMS LATE THURSDAY INTO FRIDAY.
WE HAVE TIME TO REVISIT THIS ONCE WE GET ON THE OTHER SIDE OF THIS
LATEST ROUND.
SEVERE WEATHER POTENTIAL...
RAN RICKS INDEX AND REVIEWED CHAP OUTPUT FOR BOTH THE NAM AND GFS
MODEL SOUNDINGS FOR SEVERAL LOCATIONS IN THE CWA. THERE ARE
INDICATIONS FOR SEVERE THUNDERSTORMS FOR AT LEAST ONE MODEL TIME
STEP OVERNIGHT OR VERY EARLY SUNDAY. THE GFS IS MORE SEVERE THAN
THE NAM AND APPEARS TO BE SLOWER THAN THE NAM SOLUTION. BELOW IS A
TABLE OF OUTPUTS FROM THE CHAP INDICATING THE WORST TIME STEP
OUTPUT FOR EACH LOCATION TESTED.
LOCATION MODEL TIMESTEP PROB SVR HAILSIZE GUSTS TORNADO QPF
KMCB 12Z NAM 17/12Z 29% PENNY 57KT EF1 0.86
KMCB 12Z GFS 17/12Z 69% PING PONG 87KT EF3 0.63
KBTR 12Z NAM 17/12Z 0% PEA 38KT NIL 0.86
KBTR 12Z GFS 17/15Z 7% MARBLE 48KT NIL 1.05
KASD 12Z NAM 17/12Z 0% GRAUPEL 37KT WATERSPOUTS 0.71
KASD 12Z GFS 17/18Z 9% MARBLE 51KT WATERSPOUTS 0.71
KMSY 12Z NAM 17/12Z 6% PEA-MARBLE 49KT WATERSPOUTS 0.65
KMSY 12Z GFS 17/18Z 21% MARBLE 58KT EF0 0.45
KGPT 12Z NAM 17/15Z 0% PEA 44KT WATERSPOUTS 0.59
KGPT 12Z GFS 17/18Z 16% MARBLE 57KT WATERSPOUTS 1.22
WE LAUNCHED AN 18Z SPECIAL RELEASE BALLOON TO ASSIST WITH SEVERE
WEATHER PRE-STORM ENVIRONMENT MONITORING. SOUNDING SHOWS A
CONSIDERABLE AMOUNT OF LOW LEVEL STABILITY TO ERODE. THIS SHOULD
BE THE CASE MAINLY AFTER MIDNIGHT AS BEST DYNAMICS APPROACHES
BEFORE LIFTING NORTHWARD AND LARGE SCALE LIFT TAKES OVER. THE THREAT
SHOULD DIMINISH AS CONVECTION PUSHES EAST OF THE PEARL RIVER. AT THIS
TIME AND BASED ON ABOVE OUTPUT...GREATEST RISK WILL BE NEAR
ATCHAFALAYA BASIN INTO SOUTHWEST MISSISSIPPI AND GRADUALLY
TAPERING IN INTENSITY INTO NEW ORLEANS METRO AREA AND MISSISSIPPI
GULF COAST EARLY SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 43 58 33 62 / 10 0 0 0
BTR 45 60 36 64 / 10 0 0 0
MSY 50 60 40 64 / 10 0 0 0
GPT 47 60 35 63 / 10 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
GMZ550- 555-570-575.
&&Hazardous weather outlook, Feb 16, 7:15 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 715 PM CST SAT FEB 16 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-171745- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 715 PM CST SAT FEB 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE TONIGHT ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE PRIMARY THREAT WILL BE DAMAGING WINDS AROUND 60 MPH AND LARGE HAIL LARGER THAN PENNIES AND POSSIBLY AS LARGE AS PING PONG BALLS. ISOLATED TORNADOES MAY ALSO OCCUR. THE TIME OF GREATEST THREAT WILL BE BETWEEN 2 AM AND 4 AM GENERALLY WEST OF I-55 FROM MCCOMB TO LAPLACE TO MORGAN CITY...AND 4 AM TO DAYBREAK EAST OF I-55 TO I-59 AND DAYBREAK TO 9 AM ACROSS THE MISSISSIPPI GULF COAST. MARINE... A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL WATERS TONIGHT FOR SOUTH WINDS INCREASING TO 20 TO 25 KNOTS AND SEAS BUILDING UP TO 7 FEET. A LINE OF THUNDERSTORMS MAY MOVE ACROSS THE COASTAL WATERS GENERALLY WEST OF THE MISSISSIPPI RIVER BETWEEN 4AM AND DAYBEAK SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS.. A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING SUNDAY...MAINLY ACROSS COASTAL MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA. STRONG TO POSSIBLY SEVERE THUNDERSTORMS MAY AFFECT THE OUTLOOK AREA AGAIN LATE THURSDAY INTO FRIDAY. MARINE... SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE THROUGH SUNDAY FOR THE GULF COASTAL WATERS FOR SOUTHWEST WINDS OF 20 TO 25 KNOTS AND SEAS UP TO 7 FEET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING. EMERGENCY MANAGERS AND FIRST RESPONDERS SHOULD CLOSELY MONITOR THE LATEST STATEMENTS FOR POSSIBLE WATCHES ACROSS THE OUTLOOK AREA.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 1:34 AM CST | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 56 min |
| Feb 17, 3:24 AM CST | Severe Thunderstorm Warning | LIX | Saint Helena, Tangipahoa | 36 min |
| Feb 17, 4:12 AM CST | Tornado Warning | LIX | Tangipahoa, Washington | 33 min |
| Feb 17, 4:48 AM CST | Tornado Warning | LIX | Washington | 27 min |
| Feb 17, 4:54 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany, Washington | 36 min |
| Feb 17, 9:18 AM CST | Special Marine Warning | LIX | 27 min | |
| Feb 17, 10:33 AM CST | Special Marine Warning | LIX | 87 min | |
| Feb 17, 12:11 PM CST | Special Marine Warning | LIX | 2 hr |
Nearby
Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.